Skip to main content

Removing Bidirectionality from Nondeterministic Finite Automata

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 3618)

Abstract

We prove that every two-way nondeterministic finite automaton with n states has an equivalent one-way nondeterministic finite automaton with at most (\(^{2n}_{n+1}\)) states. We also show this bound is exact.

Keywords

  • Regular Language
  • Descriptional Complexity
  • Deterministic Finite Automaton
  • Pushdown Automaton
  • Promise Problem

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/11549345_47
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   139.00
Price excludes VAT (USA)
  • ISBN: 978-3-540-31867-5
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   179.00
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Rabin, M.O., Scott, D.: Remarks on finite automata. In: Proceedings of the Summer Institute of Symbolic Logic, Cornell, pp. 106–112 (1957)

    Google Scholar 

  2. Rabin, M.O., Scott, D.: Finite automata and their decision problems. IBM Journal of Research and Development 3, 114–125 (1959)

    CrossRef  MathSciNet  Google Scholar 

  3. Ott, G.: On multipath automata I. Research report 69, SRRC (1964)

    Google Scholar 

  4. Meyer, A.R., Fischer, M.J.: Economy of description by automata, grammars, and formal systems. In: Proceedings of the Symposium on Switching and Automata Theory, pp. 188–191 (1971)

    Google Scholar 

  5. Moore, F.R.: On the bounds for state-set size in the proofs of equivalence between deterministic, nondeterministic, and two-way finite automata. IEEE Transactions on Computers 20, 1211–1214 (1971)

    MATH  CrossRef  Google Scholar 

  6. Seiferas, J.I.: Manuscript communicated. In: Sipser, M. (ed.), October 1973 (1973)

    Google Scholar 

  7. Sakoda, W.J., Sipser, M.: Nondeterminism and the size of two-way finite automata. In: Proceedings of the Symposium on the Theory of Computing, pp. 275–286 (1978)

    Google Scholar 

  8. Leung, H.: Separating exponentially ambiguous finite automata from polynomially ambiguous finite automata. SIAM Journal of Computing 27, 1073–1082 (1998)

    MATH  CrossRef  Google Scholar 

  9. Rabin, M.O.: Two-way finite automata. In: Proceedings of the Summer Institute of Symbolic Logic, Cornell, pp. 366–369 (1957)

    Google Scholar 

  10. Shepherdson, J.C.: The reduction of two-way automata to one-way automata. IBM Journal of Research and Development 3, 198–200 (1959)

    CrossRef  MathSciNet  Google Scholar 

  11. Hopcroft, J.E., Ullman, J.D.: Introduction to automata theory, languages, and computation. Addison-Wesley, Reading (1979)

    MATH  Google Scholar 

  12. Birget, J.C.: State-complexity of finite-state devices, state compressibility and incompressibility. Mathematical Systems Theory 26, 237–269 (1993)

    MATH  CrossRef  MathSciNet  Google Scholar 

  13. Damanik, D.: Finite automata with restricted two-way motion. Master’s thesis, J. W. Goethe-Universität Frankfurt (1996) (in German)

    Google Scholar 

  14. Birget, J.C.: Two-way automata and length-preserving homomorphisms. Report 109, Department of Computer Science, University of Nebraska (1990)

    Google Scholar 

  15. Barnes, B.H.: A two-way automaton with fewer states than any equivalent one-way automaton. IEEE Transactions on Computers C-20, 474–475 (1971)

    MATH  CrossRef  Google Scholar 

  16. Sipser, M.: Lower bounds on the size of sweeping automata. Journal of Computer and System Sciences 21, 195–202 (1980)

    MATH  CrossRef  MathSciNet  Google Scholar 

  17. Kapoutsis, C.: Deterministic moles cannot solve liveness (In preparation)

    Google Scholar 

  18. Goldstine, J., Kappes, M., Kintala, C.M.R., Leung, H., Malcher, A., Wotschke, D.: Descriptional complexity of machines with limited resources. Journal of Universal Computer Science 8, 193–234 (2002)

    MathSciNet  Google Scholar 

  19. Vardi, M.Y.: A note on the reduction of two-way automata to one-way automata. Information Processing Letters 30, 261–264 (1989)

    MATH  CrossRef  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2005 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Kapoutsis, C. (2005). Removing Bidirectionality from Nondeterministic Finite Automata. In: Jȩdrzejowicz, J., Szepietowski, A. (eds) Mathematical Foundations of Computer Science 2005. MFCS 2005. Lecture Notes in Computer Science, vol 3618. Springer, Berlin, Heidelberg. https://doi.org/10.1007/11549345_47

Download citation

  • DOI: https://doi.org/10.1007/11549345_47

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-28702-5

  • Online ISBN: 978-3-540-31867-5

  • eBook Packages: Computer ScienceComputer Science (R0)